In one of your "What's Hot" columns (discussing IPX066/Rytary) you said that one of the potential limitations of this even-longer-lasting extended-release formulation carbidopa/levodopa was "it may increase the risk of dyskinesia". I've read that a theory of dyskinesias is they're caused by the pulsatile nature of current meds (the so-called "continuous dopaminergic stimulation hypothesis") and of course some of the new levodopas in the pipeline are trying to deliver dopaminergic therapy more continuously. So to us laymen (at least this one) it seems contradictory that a new drug that extends the release would exacerbate dyskinesias. Could you explain/elaborate on this? In particular re current meds on the market: which is more likely to cause dyskinesias, immediate-release Sinemet/generic or extended-release Sinemet/generic? Why and when? Thanks very much!!
dosing, delay, delivery, dyskinesia?
Posted 02 October 2013 - 06:54 AM
Dyskinesia usually occurs when the blood levels peak with dopamine (in most cases). The IPX was reported to have high blood levels, but we will not know until we see it used in the population. Any formulation can cause dyskinesia and the trick is dose and interval adjustment. The weaker the drug, the less absorption, the lower the dose-- in general less dyskinesia-- but this may be at the expense of more Parkinson's symptoms. The continuous delivery may also lessen dyskinesia but recently this theory has been hotly debated as not the golden rule.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips
0 user(s) are reading this topic
0 members, 0 guests, 0 anonymous users